Alert archive / Florida / Flash Flood Warnings in 2013
Flash Flood Warning 41, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Aug 18, 2013, 1:48 PM CDT for Holmes County, Jackson County, Washington County, Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2013, 1:48 PM CDT (18:48 UTC)
- Expired
- Aug 18, 2013, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Holmes County, FL, Jackson County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 51 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:30 PM CDT | FLASH FLOOD | 3 Ssw Chipley, FL | WATER OVER STATE HIGHWAY 77 JUST SOUTH OF INTERSTATE 10 AT BLUE LAKE RESULTED IN THE CLOSURE OF THE HIGHWAY. |
| Aug 18, 4:30 PM CDT | FLASH FLOOD | 3 Ssw Chipley, FL | WATER OVER STATE HIGHWAY 77 JUST SOUTH OF INTERSTATE 10 AT BLUE LAKE RESULTED IN THE CLOSURE OF THE HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
885
WGUS52 KTAE 181848
FFWTAE
FLC059-063-133-182145-
/O.NEW.KTAE.FF.W.0041.130818T1848Z-130818T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 PM CDT SUN AUG 18 2013
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF BONIFAY...
WESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF MARIANNA...
NORTHEASTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF CHIPLEY...
* UNTIL 445 PM CDT
* AT 129 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH
FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA...AS WELL AS
ANTECEDENT FLOODING FROM EARLIER RAINFALL WHICH WAS CAUSING SOME
ROADWAYS TO WASH OUT AND BECOME IMPASSABLE. RUNOFF FROM THIS
FLOODING AND ANY ADDITIONAL RAINFALL MAY TAKE SEVERAL HOURS TO
COMPLETE AND WILL ONLY SERVE TO EXACERBATE THE CONDITION...AS MOST
OF THE RAINFALL TOTALS DURING THE PAST 3 TO 4 HOURS HAVE ONLY
RANGED IN THE 1 TO 3 INCH TO 2 TO 4 INCH CATEGORIES. HOWEVER...IT
APPEARS THAT MORE HEAVY RAINFALL IS ON THE WAY...AND BOTH RAINFALL
RATES AND TOTAL AMOUNTS COULD INCREASE SUBSTANTIALLY BEFORE THE
DAY IS THROUGH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAHOMA...
NOMA...SILLS...ELLAVILLE...TENDIL CROSSING...RICHTER CROSSROADS...
NOMA JUNCTION...MARIANNA MUNICIPAL A/P...MALONE...JACOBS...HOLMES
COUNTY AIRPORT...HOLLAND CROSSROADS...GREENWOOD...GRACEVILLE...COBB
CROSSROADS...CHIPOLA TERRACE...CAMPBELLTON AND BROWNTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.
&&
LAT...LON 3099 8564 3099 8514 3064 8519 3058 8519
3057 8554 3073 8556 3073 8569
$$
17-GOULDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:22 AM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 18, 10:22 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1122 AM EDT Sun Aug 18 2013
.NEAR TERM [Through Today]...
Did have to make some tweaks to the current fcst, mainly based on
an increase in ongoing convection, as well as growing evidence in
the Hi-Res Models (such as the HRRR) that even more convective
development will take place to the east of the Apalachicola River
by early this afternoon. With very PWATs, decent low-level shear,
and what could be fairly high CAPE values to the east, a strong storm
or two could not be ruled out over eastern portions of the CWA,
especially with a decently defined warm front resting along the
Gulf Coast. Otherwise, mainly adjusted both 6 and 12 hr PoPs and
QPF up across the region for the rest of today, and significantly
lowered Max temps to the west where not much insolation is likely
to occur. Have not extended the Flash Flood Watch further east
at this time, but this may need to be considered later today. Also,
due to the elevated seas, left the SCEC in place across the
western legs of the Coastal Waters for this afternoon, even if the
onshore winds do decrease a bit.
&&
.SHORT TERM [Tonight Through Tuesday]...
The large scale pattern continues to shift tonight. This is
highlighted by ridging over west half of Conus, Ern trough lifting
Newd with low opening up into OH Valley, and deep layer Atlc ridge
building WSW in its place into SE states. At surface, building
ridge aids in weakening quasi-stnry front and nudging it Nwd
ending its local focus for showers and thunderstorms. Low level
flow also begins to back to ESE. With low over Wrn Gulf, and
trough axis still to our west, and tropical moisture plume barely
out of our area, a good chance of post sundown convection across
Wrn waters and adjacent coast, Also, reinvigorated east coast sea
breeze may cross I-75 keep convection in Ern counties past sunset.
During the rest of the period, Ern trough lifts further Newd and
flattens out. This allows Wrn and Atlc ridges to advance Ewd and Wwd
respectively bridging by end of period cutting off tropical plume
and progressively diminishing depth of moisture column depth but
ridge not strong enough to suppress convection. This shifts
steering flow to deepening ELY. By Tues, front has largely
dissipated with surface high anchored over NE SC/NW GA thus we
transition to a more typical summertime pattern with Gulf and Atlc
seabreeze/ mesoscale boundary generated aftn and eve convection.
With PWATS remaining above 2 inches thru the period, expect a good
chance of convection each day and any seabreeze/ boundary clashes
could ignite strong to isold severe storms.
Will go with 30-50% NE-SW POP gradient tonight, 30-60% SE-NW on
Mon and 30-50% SE-NW on Tues. Min temps in low 70s tonight. Highs
Mon and Tues return to near climo with upper 80s NW to low 90s SE
with Max hear indices around 100 degrees.
&&
.LONG TERM [Tuesday Night through Saturday]...
Southeast low-level flow gradually backs to more of an easterly
direction as an upper level ridge builds into the region. This
should equate to more suppressed convective activity with time,
and overall PoPs show a decreasing trend through the extended
forecast. However, there should still be daily thunderstorm
chances. Temperatures will be closer to normal, perhaps warming to
slightly above normal by later in the week.
&&
.AVIATION...
[Through 12Z Monday] MVFR to IFR conditions are expected to
develop during across the region from west to east today as
convection continues to develop from likely to categorical ranges
at the terminals throughout the day.
&&
.MARINE...
Local waters remain between ridge to our NE and weak area of low
pressure to our SW. this will keep winds and especially seas
elevated today. Introduced exercise caution for seas Wrn waters
thru this eve. Thereafter, expect light to moderate southeast
then east winds along with decreasing seas thru at least Thursday.
&&
.FIRE WEATHER...
There are currently no fire weather concerns with moist conditions
in place.
&&
.HYDROLOGY...
During the last 24hrs (thru 5am EDT)...ample rain fell with the
focus across the Florida Panhandle. This is reflected in the
following MESONET sites (in inches)
Southport 5.10 Panama City 4.45 and 3.56
Destin 3.84 Pan Cty Beach 3.06
Marianna 3.40 Chipley 4.06
Several local river systems have had (or will soon have) notable
rises and increased flows, except for perhaps the far southeast part
of our area in Taylor, Lafayette, and Dixie counties. The rivers, as
of a week ago, were running at lower levels than what we had seen
for most of July, so it has taken a considerable amount of rain to
move some to even a bankfull status. The next few river model runs
should be able to focus on the main threat areas, since these models
will have a more complete picture of the area rainfall the past few
days. A few rivers that may be particularly at risk include:
Choctawhatchee, Shoal, Apalachicola.
The most up to date, specific river forecast information can be
found on the AHPS web page at:
http:/water.weather.gov/ahps2/index.php?wfo=tae.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 85 73 91 73 91 / 80 30 50 30 40
Panama City 84 76 88 76 87 / 70 40 50 30 50
Dothan 79 72 89 72 90 / 70 40 60 30 50
Albany 80 72 90 72 91 / 70 30 60 40 50
Valdosta 90 72 91 72 92 / 80 30 50 40 40
Cross City 91 72 91 72 92 / 80 30 40 40 30
Apalachicola 86 77 86 77 86 / 80 40 50 30 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH until 8 PM EDT /7 PM CDT/ this evening for
Calhoun-Central Walton-Coastal Bay-Coastal Gulf-Holmes-
Inland Bay-Inland Gulf-Inland Walton-Jackson-South Walton-
Washington.
HIGH RIP CURRENT RISK thru this Eve Walton...Bay and Gulf.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Gould
SHORT TERM...Block
LONG TERM...Lamers
AVIATION...Gould/Block
MARINE...Gould/Block
FIRE WEATHER...DVD
HYDROLOGY...BlockIn the hours before
Local storm report, Aug 18, 11:31 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1231 PM EDT SUN AUG 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLOOD 3 SE SANTA ROSA BEACH 30.34N 86.20W
08/18/2013 WALTON FL EMERGENCY MNGR
ROAD PARTIALLY COLLAPSED ON NORTH SIDE AND WATER POURING
OFF SIDE OF ROAD AT 30A OVER BIG RED FISH LAKE VIA PHOTO
AND DESCRIPTION ON WALTON ALERT FACEBOOK PAGE.
&&
MOORESpecial weather statement, Aug 18, 12:08 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
108 PM EDT SUN AUG 18 2013
FLZ026-181800-
LIBERTY FL-
108 PM EDT SUN AUG 18 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LIBERTY COUNTY IN
THE FLORIDA BIG BEND...
* UNTIL 200 PM EDT
AT 106 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 13 MILES SOUTHEAST OF BLOUNTSTOWN...OR NEAR JENSEN
PLACE...MOVING NORTH AT 15 MPH.
PEOPLE IN CENTRAL LIBERTY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER. LOCALLY HEAVY RAINFALL IS
ALSO OCCURRING WITH THIS STORM WHICH MAY CAUSE FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.
LAT...LON 3025 8501 3043 8502 3044 8500 3045 8500
3047 8499 3048 8500 3049 8499 3050 8485
3026 8482
TIME...MOT...LOC 1707Z 176DEG 13KT 3028 8492
17-GOULDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:49 PM CDT | River Flood Warning | TAE | Calhoun | 9 days |
| Aug 17, 11:00 PM CDT | River Flood Warning | TAE | Holmes, Washington | 9 days |
| Aug 17, 11:00 PM CDT | River Flood Warning | TAE | Walton | 12 days |
| Aug 18, 1:45 AM CDT | Rip Current Statement | TAE | Bay, Gulf, Walton | 17 hr |
| Aug 18, 5:05 AM CDT | Flash Flood Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 38 hr |
| Aug 18, 5:41 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Aug 18, 6:37 AM CDT | River Flood Warning | TAE | Walton | 13 hr |
| Aug 18, 9:08 AM CDT | River Flood Advisory | TAE | Calhoun | 20 hr |
| Aug 18, 10:18 AM CDT | Special Marine Warning | TAE | 27 min | |
| Aug 18, 10:25 AM CDT | Special Marine Warning | TAE | 50 min | |
| Aug 18, 11:10 AM CDT | Special Marine Warning | TAE | 50 min | |
| Aug 18, 11:21 AM CDT | Areal Flood Advisory | TAE | Walton | 3 hr |
| Aug 18, 11:40 AM CDT | Areal Flood Advisory | TAE | Franklin | 3 hr |
| Aug 18, 12:00 PM CDT | Severe Thunderstorm Warning | TAE | Franklin, Wakulla | 45 min |
| Aug 18, 12:08 PM CDT | Special Weather Statement | TAE | Liberty | 52 min |
| Aug 18, 12:14 PM CDT | Areal Flood Advisory | TAE | Wakulla | 3 hr |
| Aug 18, 12:17 PM CDT | Areal Flood Advisory | TAE | Liberty | 3 hr |
| Aug 18, 12:50 PM CDT | Flash Flood Warning | TAE | Bay, Walton, Washington | 3 hr |
| Aug 18, 1:16 PM CDT | Flash Flood Warning | TAE | Franklin, Wakulla | 3 hr |
| Aug 18, 1:54 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 51 min |
| Aug 18, 3:57 PM CDT | Flash Flood Warning | TAE | Bay, Holmes, Jackson, Walton, Washington | 3 hr |
| Aug 18, 4:09 PM CDT | River Flood Warning | TAE | Gadsden, Leon | 11 days |
| Aug 18, 4:09 PM CDT | River Flood Warning | TAE | Gadsden, Leon | 13 days |
| Aug 18, 4:37 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison, Taylor | 38 min |
| Aug 18, 5:22 PM CDT | Special Weather Statement | TAE | Jefferson | 53 min |
Nearby
Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.